Alert archive / Tennessee / Wind Advisories in 2017
Wind Advisory 12, NWS Memphis, TN
NWS Memphis, TN issued this wind advisory at May 5, 2017, 9:11 AM CDT for 4 states. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2017, 9:11 AM CDT (14:11 UTC)
- Expired
- May 5, 2017, 5:53 PM CDT
- In force
- 9 hr
- Issued by
- NWS Memphis, TN
All 40 counties
Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Benton County, MS, Coahoma County, MS, DeSoto County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tunica County, MS, Yalobusha County, MS, Carroll County, TN, Crockett County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Haywood County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN
The radar
The Memphis radar (KNQA), 4 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 2.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1838 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499 WWUS74 KMEG 051411 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 911 AM CDT Fri May 5 2017 ...A Wind Advisory is in effect for for all of Eastern Arkansas...the Missouri Bootheel...and portions of west Tennessee through late afternoon... .Windy conditions will prevail across much of the Mid-South as the Mid-South remains sandwiched between a departing surface low to our northeast and a surface high to our southwest. This will result in a tight pressure gradient through late afternoon. ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001- 007-010-TNZ001>004-019>021-048>052-088-089-052215- /O.NEW.KMEG.WI.Y.0012.170505T1411Z-170505T2300Z/ Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi- Cross-Crittenden-St. Francis-Lee AR-Phillips-Dunklin-Pemiscot- DeSoto-Tunica-Coahoma-Lake-Obion-Weakley-Henry-Dyer-Gibson- Carroll-Lauderdale-Tipton-Haywood-Crockett-Madison-Shelby-Fayette- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena, Kennett, Caruthersville, Southaven, Olive Branch, Tunica, Clarksdale, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Ripley TN, Covington, Brownsville, Alamo, Jackson, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, and Oakland 911 AM CDT Fri May 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... The National Weather Service in Memphis has issued a Wind Advisory, which is in effect until 6 PM CDT this evening. * WINDS...20 to 30 MPH with gusts to 40 MPH. * TIMING...through late afternoon. * IMPACTS...Loose outdoor items will be vulnerable in the wind. Driving may become hazardous...especially for high profile vehicles on west to east roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 25 to 39 mph are expected...or gusts will range between 40 and 57 mph. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ AC3
2 follow-up statements
958 WWUS74 KMEG 052007 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 307 PM CDT Fri May 5 2017 ...A Wind Advisory is in effect for for all of Eastern Arkansas... the Missouri Bootheel...and portions of west Tennessee and north Mississippi through early evening... .Windy conditions continue across much of the Mid-South this afternoon. We have received multiple reports of downed trees and powerlines due to the saturated soil coupled with strong winds. Conditions are expected to improve by early evening as the pressure gradient relaxes. MSZ002-003-008-011>013-020-021-TNZ090-052300- /O.EXA.KMEG.WI.Y.0012.000000T0000Z-170505T2300Z/ Marshall-Benton MS-Tate-Quitman-Panola-Lafayette-Tallahatchie- Yalobusha-Hardeman- Including the cities of Holly Springs, Ashland, Senatobia, Marks, Batesville, Oxford, Charleston, Water Valley, Coffeeville, and Bolivar 307 PM CDT Fri May 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... The National Weather Service in Memphis has issued a Wind Advisory, which is in effect until 6 PM CDT this evening. * WINDS...20 to 30 MPH with gusts to 45 MPH. * TIMING...through early evening. * IMPACTS...Loose outdoor items will be vulnerable in the wind. A combination of saturated soil and strong winds may result in downed trees and powerlines. In addition, driving may become hazardous...especially for high profile vehicles on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 25 to 39 mph are expected...or gusts will range between 40 and 57 mph. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001- 007-010-TNZ001>004-019>021-048>052-088-089-052300- /O.CON.KMEG.WI.Y.0012.000000T0000Z-170505T2300Z/ Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi- Cross-Crittenden-St. Francis-Lee AR-Phillips-Dunklin-Pemiscot- DeSoto-Tunica-Coahoma-Lake-Obion-Weakley-Henry-Dyer-Gibson- Carroll-Lauderdale-Tipton-Haywood-Crockett-Madison-Shelby-Fayette- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena, Kennett, Caruthersville, Southaven, Olive Branch, Tunica, Clarksdale, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Ripley TN, Covington, Brownsville, Alamo, Jackson, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, and Oakland 307 PM CDT Fri May 5 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... * WINDS...20 to 30 MPH with gusts to 40 MPH. * TIMING...through early evening. * IMPACTS...Loose outdoor items will be vulnerable in the wind. A combination of saturated soil and strong winds may result in downed trees and powerlines. In addition, driving may become hazardous...especially for high profile vehicles on west to east roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 25 to 39 mph are expected...or gusts will range between 40 and 57 mph. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ AC3
462 WWUS74 KMEG 052253 NPWMEG URGENT - WEATHER MESSAGE National Weather Service Memphis TN 553 PM CDT Fri May 5 2017 ...Strong winds have ended across the Midsouth... .Cooling temperatures and a relaxing pressure gradient has allowed for the strong northwesterly winds to diminish below advisory criteria. Thus the wind advisory has been cancelled. Winds will continue to taper off over the next two hours but are expected to increase late tomorrow morning with gusts near 30 mph. ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>003-007-008-010>013-020-021-TNZ001>004-019>021-048>052- 088>090-060000- /O.CAN.KMEG.WI.Y.0012.000000T0000Z-170505T2300Z/ Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi- Cross-Crittenden-St. Francis-Lee AR-Phillips-Dunklin-Pemiscot- DeSoto-Marshall-Benton MS-Tunica-Tate-Coahoma-Quitman-Panola- Lafayette-Tallahatchie-Yalobusha-Lake-Obion-Weakley-Henry-Dyer- Gibson-Carroll-Lauderdale-Tipton-Haywood-Crockett-Madison-Shelby- Fayette-Hardeman- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena, Kennett, Caruthersville, Southaven, Olive Branch, Holly Springs, Ashland, Tunica, Senatobia, Clarksdale, Marks, Batesville, Oxford, Charleston, Water Valley, Coffeeville, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Ripley TN, Covington, Brownsville, Alamo, Jackson, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, and Bolivar 553 PM CDT Fri May 5 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Memphis has cancelled the Wind Advisory. $$ JAB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at May 5, 6:42 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 5, 6:42 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Memphis TN 642 AM CDT Fri May 5 2017 .UPDATE... Updated for the 12Z Aviation Discussion && .PREV DISCUSSION... /issued 341 AM CDT Fri May 5 2017/ DISCUSSION... The occluded upper-level cyclone continues to move slowly east across the region early this morning. Light rain showers and areas of drizzle continue across much of the Mid-South at this time but this precipitation will gradually shift east this morning, with only a 20-30% chance of showers across the Tennessee Valley by early afternoon. Rainfall amounts will remain on the low side across most of the CWA, but some areas in northwest TN could pick up another quarter inch. Otherwise, expect a gradual clearing trend this afternoon and evening. Winds will be gusty from the northwest through the afternoon hours with sustained wind speeds approaching 20 mph with gusts to 30 mph. At this time, it appears that winds will be just below Wind Advisory Criteria. Dry weather is anticipated tonight with mostly clear skies. Overnight low temperatures will be in the 40s across the Mid- South. Sunny and dry weather is expected Saturday morning and will continue across the majority of the area throughout the remainder of the weekend. However, a weak cold front is progged to move south into northwest TN by Saturday afternoon, continuing south during the evening hours. Instability will be limited, but there is a slight chance for a few showers along this boundary, mainly between 3-9 PM along a Lexington-Dyersburg line. Should any showers develop, they should remain isolated and will likely dissipate quickly after sunset. Temperatures will rebound in the 70s both Saturday and Sunday. Generally dry weather is expected to persist through Tuesday as a shortwave ridge settles over the lower Mississippi Valley. A warm front is progged to lay from northern MO, across western KY, and into middle TN by Tuesday afternoon. This boundary could spark a few showers, but at this time the best chance will be to the north and east of the CWA. Thus, no precipitation has been included at this time. The warming trend will continue early next week with afternoon highs reaching the low/mid 80s by Tuesday. The next notable chance for precipitation will be over the latter half of the week. A few showers and thunderstorms will be possible as early as Wednesday, but rain chances will increase for Thursday as the next shortwave trough moves east across the Southern Plains, eventually phasing with the northern stream over the Ohio Valley on Friday. There is pretty good agreement between the ECMWF and GFS with the evolution of the synoptic pattern, lending toward higher confidence of organized late week precipitation. Johnson && .AVIATION... 12Z TAF cycle IFR conditions over eastern sections of the forecast area will continue through the morning hours before improving to VFR this afternoon. Otherwise, VFR conditions will continue over the remainder of the forecast area for much of the forecast period. Light rain is currently over much of west Tennessee and northwest Mississippi. This activity will slowly push east and move out of the forecast area by this evening. Winds will be mainly from the northwest at 10 to 20 knots with higher gusts through this evening before diminishing to 5 to 10 knots. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 5, 4:23 AM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 423 AM CDT Fri May 5 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 423 AM CDT Fri May 5 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Major river flooding will continue along the Black and Current Rivers, as well as Big River Running Creek. This flooding has been exacerbated by breaches in the levee and will continue into the weekend. In addition, gusty northwest winds will affect the Mid-South today. A wind advisory may be required for this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread flooding will continue along the Black and Current Rivers, as well as Big River Running Creek through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:35 PM CDT | Areal Flood Warning | MEG | Clay, Lawrence, Randolph | 24 hr |
| May 5, 5:04 PM CDT | River Flood Advisory | MEG | Decatur, Hardin | 8 days |
| May 5, 5:04 PM CDT | River Flood Advisory | MEG | Decatur, Perry | 11 days |
Nearby
Wind Advisories in Tennessee, 2017Wind Advisories in Arkansas, 2017Wind Advisories in Mississippi, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.